Journal of Symbolic Logic

Existential definability with bounds on archimedean valuations

Alexandra Shlapentokh

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We show that a solution to Hilbert’s Tenth Problem in the rings of algebraic integers and bigger subrings of number fields where it is currently not known, is equivalent to a problem of bounding archimedean valuations over non-real number fields.

Article information

J. Symbolic Logic, Volume 68, Issue 3 (2003), 860- 878.

First available in Project Euclid: 17 July 2003

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Shlapentokh, Alexandra. Existential definability with bounds on archimedean valuations. J. Symbolic Logic 68 (2003), no. 3, 860-- 878. doi:10.2178/jsl/1058448445.

Export citation


  • Jean-Louis Colliot-Thélène, Alexei Skorobogatov, and Peter Swinnerton-Dyer Double fibres and double covers: Paucity of rational points, Acta Arithmetica, vol. 79 (1997), pp. 113--135.
  • Martin Davis Hilbert's tenth problem is unsolvable, American Mathematical Monthly, vol. 80 (1973), pp. 233--269.
  • Martin Davis, Yurii Matijasevich, and Julia Robinson Positive aspects of a negative solution, Proceedings of Symposia in Pure Mathematics, vol. 28, American Mathematical Society,1976, pp. 323-- 378.
  • Jan Denef Hilbert's tenth problem for quadratic rings, Proceedings of the American Mathematical Society, vol. 48 (1975), pp. 214--220.
  • Jan Denef and Leonard Lipshitz Diophantine sets over some rings of algebraic integers, Journal of London Mathematical Society, vol. 18 (1978), no. 2, pp. 385--391.
  • Gerald Janusz Algebraic number fields, Academic Press, New York,1973.
  • Helmut Koch Number theory. algebraic numbers and functions, American Mathematical Society, Providence, Rhode Island,2000.
  • Barry Mazur The topology of rational points, Experimental Mathematics, vol. 1 (1992), no. 1, pp. 35--45.
  • Thanases Pheidas Hilbert's tenth problem for a class of rings of algebraic integers, Proceedings of American Mathematical Society, vol. 104 (1988), no. 2, pp. 611--620.
  • Bjorn Poonen Using elliptic curves of rank one towards the undecidability of Hilbert's Tenth Problem over rings of algebraic integers, Algorithmic number theory (C. Fieker and D. Kohel, editors), Lecture Notes in Computer Science, vol. 2369, Springer Verlag,2002, pp. 33--42.
  • Julia Robinson Definability and decision problems in arithmetic, Journal of Symbolic Logic, vol. 14 (1949), pp. 98--114.
  • Harold Shapiro and Alexandra Shlapentokh Diophantine relations between algebraic number fields, Communications on Pure and Applied Mathematics, vol. XLII (1989), pp. 1113--1122.
  • Alexandra Shlapentokh Extension of Hilbert's tenth problem to some algebraic number fields, Communications on Pure and Applied Mathematics, vol. XLII (1989), pp. 939--962.